Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 16, NWS St. Louis, MO

April 3, 2001Madison County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 3, 2001, 3:25 PM CDT for Madison County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 3, 2001, 3:25 PM CDT (20:25 UTC)
Expired
Apr 3, 2001, 4:15 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Madison County, MO

The radar

The St Louis radar (KLSX), 133 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.4 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1399 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 032026
SVRSTL

MOC123-032115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT TUE APR 3 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTHEAST MISSOURI

* UNTIL 415 PM CDT

* AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF FREDERICKTOWN...MOVING EAST AT
  35 MPH.

* LOCATIONS IN THE PATH...
  FREDRICKTOWN  
  MARQUAND

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF DAMAGING WINDS. TAKE SHELTER IN A STURDY
BUILDING IMMEDIATELY.

LAT...LON 3765 9057 3734 9054 3733 9016 3764 9016

$$
RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:15 AM CDT, 12 hours 10 minutes earlier.

Area forecast discussion, Apr 3, 3:15 AM CDT, 12 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
315 AM CDT TUE APR 3 2001

FORECAST CHALLENGE IS TIMING OF SHRA/TSRA THE NEXT FEW DAYS.
REGIONAL RADARS SHOWING SHRA/FEW TSRA CONTINUING TO FORM OVER WRN
MO/ERN KS AND MOVING EAST.  PRECIP IS A RESULT OF 850-700 MB THETAE
ADVECTION/MOISTURE CONVERGENCE WHICH WILL GRADUALLY DIMINISH BY MID
MORNING AS LOW LEVEL JET DIMINISHES...SO WILL SHOW A ENDING TREND
IN ZONES.  REDEVLOPMENT THIS AFTN WILL BE LIMITED TO OVER THE SRN
ZONES NEAR TO QSTNRY FRONT WHERE MESOETA HAS LI/S TO -2 AND LIMITED
CAP.

MODEL MASS FIELDS APPEAR SIMILAR IN BUILDING UPR RIDGE OVER CNTRL
U.S. IN RESPONSE TO DIGGING WRN U.S. TROF.  SFC HIGH OVER CENTRAL
CANADA WILL MOVE SEWD THROUGH THE GREAT LAKES...PUSHING SFC FRONT
SWD INTO AR.  LACK OF UVV...STABLE BOUNDARY LAYER AND BUILDING
HEIGHTS WILL ACT TO SUPPRESS PRECIP.  BEST CHANCES FOR SHRA/TSRA
WILL BE OVER CNTRL MO TONIGHT AS MESOETA SHOWING 850-700MB FORCING
AND SHOWALTERS AOB ZERO.  SAME TREND SEEN OVER NERN MO ON WEDNESDAY
NIGHT AS LOW LEVEL FRONT BEGINS TO MOVE NWD IN RESPONSE TO LOW
DEVELOPING OVER CNTRL HI PLAINS.

NGM CROSS SECTIONS SHOWING ABUNDANT LOW-MID LEVEL RH NEXT 48
HRS...SO WILL KEEP MO CLDY/CLDY WORDING.  GUIDANCE TEMPS AGREE ON
LOWS...BUT WILL TREND ON COOLER SIDE OF GUIDANCE FOR HIGHS WITH LACK
OF SUN AND ELY WINDS.

.STL...NONE

BRITT

In the hours before

Special weather statement, Apr 3, 12:00 PM CDT, 3 hours 25 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1200 PM CDT TUE APR 3 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
MISSOURI THIS AFTERNOON.

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS MOVED ACROSS WEST
CENTRAL MISSOURI THIS MORNING PRODUCING HEAVY DOWNPOURS...GUSTY
WINDS AND LARGE HAIL.  THESE THUNDERSTORMS ARE EXPECTED TO WEAKEN
SOMEWHAT AS THEY MOVE INTO SOUTHEAST MISSOURI THIS AFTERNOON. EVEN
SO...SPOTTER ACTIVATION MAY BE REQUIRED IN SOME AREAS.

LENNING
Special weather statement, Apr 3, 12:03 PM CDT, 3 hours 22 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1200 NOON CDT TUE APR 3 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
MISSOURI THIS AFTERNOON.

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS MOVED ACROSS WEST
CENTRAL MISSOURI THIS MORNING PRODUCING HEAVY DOWNPOURS...GUSTY
WINDSd AND LARGE HAIL.  THESE THUNDERSTORMS ARE EXPECTED TO WEAKEN
SOMEWHAT AS THEY MOVE INTO SOUTHEAST MISSOURI THIS AFTERNOON. EVEN
SO...SPOTTER ACTIVATION MAY BE REQUIRED IN SOME AREAS.

LENNING
Special weather statement, Apr 3, 12:05 PM CDT, 3 hours 20 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1200 CDT TUE APR 3 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
MISSOURI THIS AFTERNOON.

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS MOVED ACROSS WEST
CENTRAL MISSOURI THIS MORNING PRODUCING HEAVY DOWNPOURS...GUSTY
WINDS AND LARGE HAIL.  THESE THUNDERSTORMS ARE EXPECTED TO WEAKEN
SOMEWHAT AS THEY MOVE INTO SOUTHEAST MISSOURI THIS AFTERNOON. EVEN
SO...SPOTTER ACTIVATION MAY BE REQUIRED IN SOME AREAS.

LENNING
Local storm report, Apr 3, 12:59 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1259 PM CDT TUE APR 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
.
1240 PM    WESTPHALIA                MO   0.75 INCH HAIL
04/03/01   OSAGE                          1/2 TO 3/4 INCH HAIL
                                          COVERED THE GROUND
Local storm report, Apr 3, 1:59 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
159 PM CDT TUE APR 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

157 PM     STEELVILLE                MO   0.75 INCH HAIL
04/03/01   CRAWFORD                       3/4 INCH HAIL FROM THE
                                          COUNTY SHERIFF

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 11:47 AM CDTSevere Thunderstorm WarningLSXCole43 min
Apr 3, 12:12 PM CDTFlash Flood WarningLSXMoniteau4 hr
Apr 3, 12:30 PM CDTSevere Thunderstorm WarningLSXOsage45 min
Apr 3, 12:35 PM CDTSevere Thunderstorm WarningLSXCole40 min
Apr 3, 1:35 PM CDTSevere Thunderstorm WarningLSXCrawford40 min
Apr 3, 2:16 PM CDTSevere Thunderstorm WarningLSXIron, Washington44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.